NSAIDS LINKED TO IGA-MEDIATED HYPERSENSITIVITY VASCULITIS AND PURPURA FULMINANS-LIKE ERUPTION

Guy Levenberg*, Jonathan Bleier, Avshalom Leibowitz, Ophira Salomon, Mudi Misgav, Nancy Agmon-Levin, Ronen Shavit

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Background: IgA vasculitis and hypersensitivity reactions following exposure to non-steroidal anti-inflammatory drugs (NSAIDs) are very rarely associated with purpura fulminans (PF). The latter is a coagulation event characterised by decreased levels of protein C and a rapidly progressive purpuric rash, often leading to ischaemia, amputations and death. Case summary: A previously healthy 66-year-old man presented with a vasculitic rash and abdominal pain following exposure to naproxen (NSAID), which quickly deteriorated to purpura fulminans-like eruption and skin necrosis, mainly involving the face and hands. The presence of IgA sediments on skin biopsy and decreased levels of complement as well as protein C pointed to an immune-mediated inflammatory process. Dramatic clinical escalation with immediate risk to organs and life required an aggressive and broad-spectrum therapeutic approach in an intensive care setting. Clinical improvement and complete reconstitution of protein C were achieved following plasma exchange with fresh frozen plasma (FFP) and immunosuppression with glucocorticoids with no persistent organ damage. Conclusions: This rare case illustrates the catastrophic cross links between NSAIDs, IgA-mediated hypersensitivity vasculitis and purpura fulminans-like syndrome. A high index of suspicion is required for the evaluation of environmental exposures such as drugs and infections in patients with vasculitis and/or purpura. A rapid and comprehensive therapeutic approach should be implemented to avoid multi-organ damage, amputations and death. Complete avoidance of the offending agent is key for future prevention of recurrence.

Original languageEnglish
JournalEuropean Journal of Case Reports in Internal Medicine
Volume10
Issue number11
DOIs
StatePublished - 2023

Keywords

  • IgA vasculitis
  • NSAIDs
  • drug hypersensitivity
  • purpura fulminans
  • vasculitis

Fingerprint

Dive into the research topics of 'NSAIDS LINKED TO IGA-MEDIATED HYPERSENSITIVITY VASCULITIS AND PURPURA FULMINANS-LIKE ERUPTION'. Together they form a unique fingerprint.

Cite this